If you’re noticing more strands than usual in your hairbrush or finding sparse spots on your scalp, you might wonder if this is another part of living with multiple sclerosis (MS). Given this autoimmune condition’s wide variety of symptoms, it’s understandable that people living with MS might wonder if thinning hair is one of them. Unexpected hair loss — medically known as alopecia — is not a symptom of MS. But you could lose hair as a side effect from treatments for MS or other common medications you may be taking for other conditions.
In addition, being diagnosed with MS and worrying about how this condition will affect your life can be a traumatic experience — and stress may cause hair loss. In fact, hair loss itself can be distressing and affect one’s emotional well-being.
People living with MS need to learn about hair loss and why it might happen. Understanding possible connections between MS and hair loss may help you determine the source of your thinning hair, find ways to address it, and improve your quality of life. Read on for five things to know about MS and hair loss.
Certain categories of medications used to treat MS are known to sometimes cause hair thinning or hair loss as a side effect. For example, hair loss can occur with certain disease-modifying therapies (DMTs) approved by the U.S. Food and Drug Administration (FDA) to treat relapsing MS. FDA-approved DMTs include:
Although researchers have reported that approximately one-third of people taking interferon-beta medications during studies experienced hair loss, teriflunomide seems to be most commonly associated with hair thinning. “Thinking about starting Aubagio. Heard Aubagio has many side effects — diarrhea, headaches, hair thinning, and more,” wrote one MyMSTeam member.
In one small study, 10 percent to 14 percent of 38 people taking teriflunomide for MS experienced this side effect. Fortunately, the hair thinning is typically temporary, not severe, and doesn’t require you to stop taking the medication. One MyMSTeam member wrote, “I’m on Aubagio and have been for two years. I did have some hair thinning, but not so that anyone could notice. It only lasted a couple months and started at about month three.”
Mitoxantrone is also known to cause hair loss, but hair typically grows back once treatment ends. Although DMTs like these may play a role in hair loss, another medication, condition, or lifestyle issue might also be the culprit. Don’t stop taking or change your dosage of a DMT — or any medication — without first talking to your neurologist.
Medications that cause immunosuppression (weakening of the immune system) may also lead to problems with hair thinning or loss. These treatments calm the overactive immune system that causes inflammation (the typical sign of relapse) or treat MS symptoms. Some of these drugs are routinely used to treat MS but are not approved specifically for MS.
These medications are believed to damage hair follicles, leading to hair loss and hair thinning. Immunosuppressive agents are also used for chemotherapy (cancer treatment). In hematopoietic stem cell transplants, which are reserved for severe cases of MS, hair loss occurs as a side effect of chemotherapy given to destroy the immune system, which is then rebuilt using stem cells.
Some medications in your MS treatment plan could cause hair loss or thinning, but another commonly prescribed medication might be the more likely reason. Many people with MS experience depression or related mood disorders, and antidepressant medications can cause hair loss within the first three months of starting treatment. Examples of antidepressants associated with hair loss include bupropion (Wellbutrin), fluoxetine (Prozac), and sertraline (Zoloft). Hair typically grows back within a few months after stopping treatment.
A lengthy list of non-MS treatments may result in hair loss or thinning to varying degrees. Notable examples include:
The related hair loss is typically not permanent, and your hair will grow back once the medication is stopped or when treatment ends.
Although MS itself won’t cause your hair to thin, another condition might — such as alopecia areata, an autoimmune condition that causes hair loss. Although researchers have explored a possible link between alopecia areata and MS, so far, there’s no real evidence that alopecia is more common in people with MS than in the general population.
Other medical conditions that can cause hair loss include:
Thinning hair can accompany the natural process of aging, especially because of hormone changes. Also, some hair loss patterns are genetic (run in families). Some lifestyle-related factors that could lead to hair loss include:
Never quit taking a DMT or other MS medication without speaking to your doctor — stopping on your own could trigger a relapse. Your doctor can help you figure out the likely reason behind your hair loss and how to best treat it.
Whatever the cause, significant hair loss can be traumatic. It’s important to speak with your doctor if your hair loss is worsening, follows a specific pattern, or is concerning to you. Hair loss could be a side effect of your MS treatment, but given the wide range of other contributing factors, your DMT may not be to blame after all.
MyMSTeam is the social network for people with MS and their loved ones. On MyMSTeam, more than 197,000 members come together to ask questions, give advice, and share their stories with others who understand life with MS.
Are you living with MS and experiencing hair loss? Did you find this article helpful? Share your experience in the comments below, or start a conversation by posting on your Activities page.